Alert archive / Washington / Flash Flood Warnings in 2014

Flash Flood Warning 10, NWS Pendleton, OR

August 24, 2014Yakima County, Washington

NWS Pendleton, OR issued this flash flood warning at Aug 24, 2014, 3:36 PM PDT for Yakima County, Washington. It was in force for 114 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2014, 3:36 PM PDT (22:36 UTC)
Expired
Aug 24, 2014, 5:30 PM PDT
In force
114 min
Issued by
NWS Pendleton, OR
Area
Storm-based polygon
Flood severity
None

County Yakima County, WA

The radar

The Pendleton radar (KPDT), 174 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 3:40 PM PDTHEAVY RAIN 0Tampico, WAWATER RUNNING DOWN AHTANUM ROAD BETWEEN SLAVEN AND LYNCH ROADS. ROCK AND DEBRIS ACROSS ROAD.
Aug 24, 3:40 PM PDTHEAVY RAIN 22 E Tampico, WAESTIMATED 2.0 INCHES OF RAIN. WATER 4 INCHES DEEP RUNNING DOWN 1 LANE OF AHTANUM ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 12:00Z, 10.6 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 12:00Z on 2014-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 12:00Z on 2014-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2029 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

352 
WGUS56 KPDT 242236
FFWPDT
WAC077-250030-
/O.NEW.KPDT.FF.W.0010.140824T2236Z-140825T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PENDLETON OR
336 PM PDT SUN AUG 24 2014

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL YAKIMA COUNTY IN SOUTH CENTRAL WASHINGTON...

* UNTIL 530 PM PDT

* AT 330 PM PDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING   
FROM A THUNDERSTORM OVER THE WARNED AREA.  SPOTTERS REPORTED FLASH 
FLOODING ALONG AHTANUM ROAD BETWEEN SLAVEN ROAD AND LYNCH ROAD. THEY 
REPORTED ROCKS AND MUD HAVE MOVED ACROSS THE ROAD. ADDITIONAL MUD 
AND DEBRIS FLOWS ARE POSSIBLE.  THE STORM WATER SHOULD BE MOVING 
DOWNSTREAM IN AHTANUM CREEK...PEOPLE ALONG THE CREEK SHOULD BE ALERT 
FOR HIGH WATER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...


EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 4651 12067 4648 12089 4656 12091 4657 12070

$$

ML
2 follow-up statements
738 
WGUS76 KPDT 242338
FFSPDT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
438 PM PDT SUN AUG 24 2014

WAC077-250030-
/O.CON.KPDT.FF.W.0010.000000T0000Z-140825T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAKIMA WA-
438 PM PDT SUN AUG 24 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM PDT FOR
CENTRAL YAKIMA COUNTY...

AT 424 PM PDT...THE STRONG THUNDERSTORMS THAT PRODUCE HEAVY RAIN 
HAVE WEAKENED AND MOVED SOUTH OF TAMPICO...BUT SOME LIGHT RAIN 
SHOWERS WILL CONTINUE TO MOVE THROUGH THE AREA.

EVEN THOUGH THE HEAVY RAIN HAS ENDED...THERE MAY BE ADDITIONAL 
FLOODING OR DEBRIS FLOWS AS THE WATER MOVES DOWNSTREAM.  PEOPLE 
ALONG AHTANUM CREEK SHOULD REMAIN AWARE OF POSSIBLE HIGH WATER.
THOSE LIVING OR TRAVELING NEAR AHTANUM ROAD SHOULD CONTINUE TO BE 
ALERT FOR POSSIBLE MUD AND DEBRIS FLOWS. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TAMPICO.

IF YOU SEE WATER COVERING A ROAD...TURN AROUND AND FIND ANOTHER 
ROUTE. 

&&

LAT...LON 4651 12067 4648 12089 4656 12091 4657 12070

$$

ML
413 
WGUS76 KPDT 250026
FFSPDT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
526 PM PDT SUN AUG 24 2014

WAC077-250035-
/O.EXP.KPDT.FF.W.0010.000000T0000Z-140825T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAKIMA WA-
526 PM PDT SUN AUG 24 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 530 PM PDT FOR CENTRAL
YAKIMA COUNTY...

LIGHT RAIN SHOWERS ARE STILL POSSIBLE OVER CENTRAL YAKIMA COUNTY BUT 
ARE NOT EXPECTED TO CAUSE FLOODING WITH THE WARNING ALLOWED TO 
EXPIRE. 

&&

LAT...LON 4651 12067 4648 12089 4656 12091 4657 12070

$$

ML

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 2:15 PM PDT, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 24, 2:15 PM PDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
215 PM PDT SUN AUG 24 2014

.SHORT TERM...TONIGHT THROUGH WEDNESDAY. A LOW PRESSURE SYSTEM WILL
TRACK ACROSS THE TWO STATE AREA WITH SHOWERS AND ISOLD TSRA
CONTINUING INTO THIS EVENING ACROSS MOST AREAS. THE TSRA COULD BE
SLOW MOVING AND PRODUCE BRIEF HEAVY RAIN THAT COULD AGGRAVATE SOME
LOCATIONS THAT HAD PREVIOUS FIRES WHICH REDUCED VEGETATION CAUSING
SOME RUNOFF OF WATER. THE GREATEST CHANCES FOR PCPN SHOULD BE OVER
THE EASTERN ZONES BEFORE LESSENING OVERNIGHT. AS THE LOW DRIFTS INTO
SE OREGON TOMORROW...LINGERING SHOWERS WILL PERSIST OVER THE JOHN
DAY HIGHLANDS AND INTO THE BLUE/WALLOWAS. BY MONDAY NIGHT DRIER
CONDITIONS WILL INVADE THE REGION WHILE A RIDGE OF HIGH PRESSURE
BUILDS INTO THE TWO STATE AREA WITH WARMER AFTERNOON TEMPERATURES
EXPECTED TUESDAY AND WEDNESDAY.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY...FLAT ZONAL FLOW WILL
BE OVER EASTERN WASHINGTON AND OREGON WEDNESDAY NIGHT THROUGH
THURSDAY NIGHT WITH WARM AND DRY CONDITIONS. SKIES WILL BE MOSTLY
CLEAR ALLOWING WIDE DIURNAL RANGES, 35-40 DEGREES OVER MOST OF THE
CWA. FRIDAY THE UPPER LEVEL FLOW BECOMES SOUTHWESTERLY AS A TROUGH
DEEPENS OFFSHORE. MODELS HAVE BEEN INCONSISTENT IN PREDICTING HOW
MUCH MOISTURE ASSOCIATED WITH THE REMNANTS OF HURRICANE MARIE IMPACT
THE AREA. THE OFFSHORE TROUGH WILL SLOWLY MOVE EAST FRIDAY THROUGH
SUNDAY...REACHING THE IDAHO BORDER SUNDAY MORNING. TRENDED THE
FORECAST TOWARD INCREASING POPS/MOISTURE/INSTABILITY WITH THE
APPROACHING TROUGH FRIDAY THROUGH SATURDAY...THEN STABILIZING AND
DRYING OUT SUNDAY BEHIND THE TROUGH. HIGH TEMPERATURES WILL SLOWLY
DECREASE THROUGH THE WEEKEND WITH COOLER AIR ALOFT AND MORE CLOUD
COVER. FINE TUNING WILL BE NEEDED IN LATER FORECASTS AS THE
INFLUENCE OF THE TROPICAL MOISTURE BECOMES MORE CONSISTENT.
COONFIELD

&&

.AVIATION...18Z TAFS...VFR CONDITIONS WILL PREVAIL FOR THE NEXT 24
HOURS. VARIABLE CLOUDS ABOVE 10KFT. SCATTERED SHOWERS WILL DEVELOP
THIS AFTERNOON AND EVENING ALONG WITH A FEW THUNDERSTORMS. TS
PROBABILITY IS TOO LOW TO INCLUDE IN TAFS. WINDS WILL BE VARIABLE
MOSTLY 10 KT OR LESS. 76

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  57  81  55  85 /  20  10  10   0
ALW  61  82  60  86 /  20  10  10   0
PSC  59  86  58  88 /  20  10   0   0
YKM  52  84  54  88 /  30  10   0   0
HRI  57  85  58  88 /  20  10   0   0
ELN  52  85  55  89 /  30  10   0   0
RDM  46  79  42  84 /  20  10   0   0
LGD  49  78  49  84 /  40  10  10   0
GCD  50  76  48  80 /  30  20  10   0
DLS  58  88  59  91 /  20  10   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

97/76/76

In the hours before

Special weather statement, Aug 24, 1:45 PM PDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
145 PM PDT SUN AUG 24 2014

ORZ050-502-242145-
NORTHERN BLUE MOUNTAINS OF OREGON OR-WALLOWA COUNTY OR-
145 PM PDT SUN AUG 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WALLOWA COUNTY UNTIL 245
PM PDT...

AT 136 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTH OF FLORA...OR 45 MILES NORTHEAST
OF LA GRANDE...MOVING NORTHEAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN.  RAINFALL AMOUNTS OF ONE HALF INCH OR
MORE ARE POSSIBLE WITH THE THUNDERSTORM.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4581 11708 4557 11724 4569 11752 4593 11737
TIME...MOT...LOC 2044Z 218DEG 6KT 4575 11735

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 12:02 PM PDTAreal Flood AdvisoryPDTKittitas, Klickitat, Yakima6 hr

Nearby

Flash Flood Warnings in Washington, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.